Montana, 2019

Damaging Winds and High Wind in Montana, June 6, 2019

June 6, 2019 · NWS TFX · 3 events in 3 counties and zones

Thunderstorms develop between Helena and Bozeman between 1 PM and 3 PM during the early afternoon hours, and then move quickly northeastward into North Central MT by|late afternoon/early evening, with some of these storms becoming severe. The main cold front then arrives in the mid-evening hours along with another round of rain/thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms develop between Helena and Bozeman between 1 PM and 3 PM during the early afternoon hours, and then move quickly northeastward into North Central MT by|late afternoon/early evening, with some of these storms becoming severe. The main cold front then arrives in the mid-evening hours along with another round of rain/thunderstorms. Heavy rain possible behind the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 1:49 PM MST, 8 minutes earlier.

Area forecast discussion, Jun 6, 1:49 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
249 PM MDT Thu Jun 6 2019

.SYNOPSIS...

A strong Pacific cold front continues to traverse our region through
tonight and should exit to our southeast by daybreak Friday.
Scattered showers and thunderstorms occur ahead of this front
through this evening. Some of the storms should become severe.
Behind the front, periods of rain and mainly mountain snow occur
through Saturday. Warm temperatures today will turn sharply colder
for Friday and Saturday, especially in the mountains. A warming
trend and drier weather are expected next week Sunday through
Thursday.

&&

.DISCUSSION...

Through tonight...The Pacific cold front appears to be situated
in vicinity of Glacier County at time of writing. This front will
continue moving southeastward and should exit our area to the
southeast by about daybreak Friday. Simultaneously, a mid- to
upper-level trough begins overspreading our region from the west.
Along and ahead of this front, scattered showers and thunderstorms
ahead of the front will transition to periods of rain and
mountain snow as temperatures drop sharply and snow levels lower
toward 6000 feet MSL behind the front. Through this evening, some
severe thunderstorms are expected ahead of the front, where weak
to moderate instability and strong vertical wind shear exist.
Damaging wind gusts and quarter-size or larger hail remain the
primary severe threats. In addition, abundant Pacific moisture
ahead of the front will likely allow downpours to accompany
showers and thunderstorms. Localized flash flooding remains
possible where showers and thunderstorms train (i.e. follow the
same path).

Friday through Saturday...The aforementioned, eastward-moving trough
aloft traverses our area during this period as colder air continues
to overspread our CWA behind the cold front. Below-normal
temperatures will be accompanied by snow levels as low as about 5000
to 6000 feet MSL. Periods of rain and mountain snow occur Friday
through Saturday, but forecast rainfall and snowfall totals continue
to trend downward since the precipitation does not look to be as
widespread or persistent as previously thought. Nevertheless, winter
weather advisories may be needed for some of our mountain passes
later Friday into Saturday.

Sunday through next Thursday...Northwesterly flow aloft resides
over the region through Wednesday as the aforementioned trough
exits to our east and a high pressure ridge aloft builds from the
west. This ridge may then crest over our CWA on Thursday, allowing
flow aloft to become westerly. Subtle disturbances will also
traverse our area during this period. This pattern will promote
drier weather, although a few showers and thunderstorms are
possible essentially each afternoon and evening, especially
over/near our mountains. Temperatures rebound, with readings
returning to normal or above- normal for Tuesday through next
Thursday.
- Jaszka

&&

.AVIATION...
Updated 1125 AM MDT Thu Jun 6 2019 (18Z/Thu TAFs)

Mainly VFR and southwesterly to westerly flow aloft expected next 24-
hours as a larger trough approaches from the west and multiple
disturbances embedded in this trough traverse our area. Isolated to
scattered showers and thunderstorms are expected through about
06Z/Fri before transitioning to periods of steadier rain thereafter.
Brief MVFR CIGS/VSBY are possible in any shower or thunderstorm. In
addition, severe thunderstorms with erratic gusts up to 60 knots and
hailstones of quarter to ping pong ball-size are possible between
roughly 20Z/Thu and 03Z/Fri, especially over southwest MT and the
eastern-half of north-central MT. Even outside showers and
thunderstorms, surface winds will be breezy at times at most
terminals. Lastly, mountain obscuration is possible at times.
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  57  40  55 /  90  60  20  70
CTB  42  57  37  55 /  80  20  30  60
HLN  45  56  37  57 /  70  70  40  50
BZN  47  57  34  56 /  60 100  80  50
WEY  41  57  27  48 /  60  90  80  60
DLN  45  53  31  53 /  70 100  80  30
HVR  47  65  39  59 /  80  30  20  40
LWT  46  56  37  53 /  50  70  50  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 6, 1:34 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
06/06/2019  M51 MPH          BEAVERHEAD         MT   ASOS

&&

PN
Special weather statement, Jun 6, 1:36 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
236 PM MDT Thu Jun 6 2019

MTZ051-062115-
Fergus-
236 PM MDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...

At 235 PM MDT, a strong thunderstorm was located 9 miles southeast of
Moore, or 14 miles southwest of Lewistown, moving northeast at 35
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lewistown, Giltedge, Glengarry, Heath and Hilger.

This includes the following highways...
 Highway 200 between mile markers 70 and 95.
 Highway 191 between mile markers 1 and 2, and between mile markers 1
and 23.

If outdoors, seek shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4676 10946 4687 10974 4738 10940 4723 10901
TIME...MOT...LOC 2035Z 210DEG 32KT 4687 10956

Kredensor
Local storm report, Jun 6, 1:40 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
06/06/2019  M58 MPH          MADISON            MT   MESONET

            MESONET STATION MTNOR NORRIS HILL MDT.
            SUSTAINED 40 TO 50 MPH.

&&

PN
Special weather statement, Jun 6, 1:44 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
244 PM MDT Thu Jun 6 2019

MTZ050-051-062130-
Fergus-Judith Basin-
244 PM MDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES...

At 243 PM MDT, a strong thunderstorm was located near Hobson, or 14
miles southeast of Stanford, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hobson, Ackley Lake State Park, Danvers, Moccasin and Benchland.

This includes Highway 200 between mile markers 46 and 60.

If outdoors, seek shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4691 10993 4700 11015 4748 10979 4733 10946
TIME...MOT...LOC 2043Z 212DEG 30KT 4701 11000

Kredensor

The radar

The Great Falls radar (KTFX), 113 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Madison

When
June 6, 1:57 PM MST
Where
Madison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Mesonet station mtnor Norris Hill MDT. sustained 40 to 50 mph.

Thunderstorm Wind, Meagher

When
June 6, 2:25 PM MST
Where
Meagher County, 0.48 mi E of White Slphr Spgs Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -110.910

Report from 4 S White Sulphur Springs. Mesonet Station K7S6 White Sulphur Springs Airport.

Thunderstorm Wind, Fergus

When
June 6, 5:58 PM MST
Where
Fergus County, 1.17 mi NE of Lewistown Holland Ar
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.060, -109.050

Convective Gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838288, 836461, 836462.